Rhabdomyolysis in a prostate cancer patient taking ketoconazole and simvastatin: Case report and review of the literature

Jack L. Watkins, Bradley J. Atkinson, Lance C. Pagliaro

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

OBJECTIVE: To report a case of severe rhabdomyolysis resulting in acute renal failure caused by an interaction between ketoconazole and simvastatin in a patient with prostate cancer. CASE SUMMARY: A 64-year-old man who received ketoconazole for prostate cancer, along with simvastatin and fenofibrate for dyslipidemia, presented to our ambulatory clinic with complaints of blood in his urine and weakness following an increase in his ketoconazole dose. Two days after presentation, the patient was admitted with rhabdomyolysis and acute renal failure, as evidenced by elevated serum creatine kinase (>32,000 IU/L), serum myoglobin (20.6 ng/mL), and serum creatinine (4.2 mg/dL) as well as abnormal bone scintigraphy findings. Ketoconazole, fenofibrate, and simvastatin were discontinued. Renal function did not normalize with hydration, and intermittent hemodialysis was initiated; 10 days of hemodialysis resulted in normalization of electrolytes and creatine kinase. Symptom improvement and normalization of laboratory parameters were observed after prolonged hospitalization (24 days). DISCUSSION: Prostate cancer is the most common malignancy among men in the US. Androgen deprivation therapy is the standard initial treatment for biochemical recurrence or metastatic disease. Most patients experience progression to a castrate-resistant disease state, requiring the use of additional therapies. Ketoconazole is considered a secondary hormonal treatment option. We describe an interaction in a patient with prostate cancer between a 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitor and ketoconazole resulting in rhabdomyolysis, requiring hemodialysis. An objective causality assessment using the Horn Drug Interaction Probability Scale revealed that the adverse drug reaction was a possible result of the interaction. CONCLUSIONS: The temporal fashion in which the episode occurred suggests that a possible simvastatin-ketoconazole interaction precipitated rhabdomyolysis in this patient. The use of ketoconazole for castrate-resistant prostate cancer can lead to drug-drug interactions in patients taking simvastatin or other HMG-CoA reductase inhibitors. Clinicians should be aware of this severe adverse event and take steps to minimize its occurrence.

Original languageEnglish (US)
Pages (from-to)e9
JournalAnnals of Pharmacotherapy
Volume45
Issue number2
DOIs
StatePublished - Feb 1 2011

Keywords

  • Ketoconazole
  • Prostate cancer
  • Rhabdomyolysis
  • Simvastatin

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Rhabdomyolysis in a prostate cancer patient taking ketoconazole and simvastatin: Case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this